Kansas, 2017

Hail and Damaging Wind in Kansas, April 15, 2017

April 15, 2017 · NWS GLD · 3 events in 1 county or zone

During the evening thunderstorms moved through Gove County. The strongest storms produced hail up to quarter size south of Gove, and broke three inch diameter branches off a cedar tree north of Pendennis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening thunderstorms moved through Gove County. The strongest storms produced hail up to quarter size south of Gove, and broke three inch diameter branches off a cedar tree north of Pendennis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 15, 6:05 PM CST, 51 minutes earlier.

Area forecast discussion, Apr 15, 6:05 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
605 PM MDT Sat Apr 15 2017

.SHORT TERM...(This evening through Sunday)
Issued at 115 PM MDT Sat Apr 15 2017

Today and tonight: Tranquil weather continues to prevail this
afternoon across most of the CWA. Our southeastern counties could
see a scattered thunderstorm along the lingering theta-e axis
associated with this morning's cold front. A weak trough will
quickly traverse the region overnight and into Sunday morning. PoPs
will be slgt chc to chc as the system moves from west to east. Best
chances for precip will be along and southeast of a line from
Cheyenne county Colorado to Red Willow county Nebraska. Instability
will be minimal and forcing will be weak, thus besides a few rumbles
of thunder, mainly just showers are expected with coverage remaining
relatively scattered.

Sunday: We could see a shower or two remaining in the southeastern
portions of CWA early on; however, this activity will move off to
the east and southeast through the morning hours. A dry afternoon is
expected across the entire CWA as weak shortwave high pressure will
prevail. Another weak shortwave will approach the area late in the
afternoon and evening.

.LONG TERM...(Sunday night through Saturday)
Issued at 115 PM MDT Sat Apr 15 2017

There will be several chances for rainfall for this period, with the
best chance for rainfall at the end of next week.  That system will
be the focus for this forecast.

Monday night through Wednesday night several quick moving upper
level short wave troughs will move through in the zonal flow.  Each
short wave trough will be stronger than the last.  However they will
be moving fast enough and be shallow enough that they will not bring
much precipitation with them.  Monday night the environment will be
quite dry except for the first thousand feet or so above ground,
when the highest chances for precipitation will occur.  Am thinking
this will most likely be more of a drizzle, if the current sounding
profile holds, as a cold front moves through behind the upper level
short wave trough.  Another cold front will move through Wednesday
afternoon, with a glancing blow of some chances for rain ahead of
it. If this front moves through earlier in the afternoon, current
highs will be too warm.

The main focus of interest is the upcoming storm system at the end
of the work week.  The ECMWF has shifted slightly further north with
its latest track over the last two model runs.  It still has a
closed low developing over the Four Corners area then lifts
northeast over Western Kansas.  This track will still favor a good
soaking rainfall for the forecast area.  The GFS has been much more
variable in its track.  The last six runs of the GFS have gradually
shifted the track of the low north and have changed from a closed
low to an open wave.  Plus the GFS track has the low further north
than the ECMWF over the Great Basin.  The GFS track does not deepen
into a closed low until the KS/MO border.  A closed low would
circulate the precipitation north into the forecast area while an
open wave would move more quickly with precipitation mainly on the
leading edge of the trough.  The GEFS ensemble members are much more
varied with the track/development of the low than the previous run
(0z). The 0z GEFS had almost half the members lining up rather well
with the ECMWF closed low.  The Canadian model has shifted the
closed low further south with the latest run to where the ECMWF has
had the closed low for the last three runs, and is in good agreement
with the speed/track of the ECMWF.

Taking all the model variances into consideration, currently have
more faith in the more consistent ECMWF solution than the GFS at
this time. The ECMWF track would be more favorable for bringing wide
spread rainfall to the Tri-State Area too.  Currently looks like
rainfall will start Thursday and possibly last into Saturday.  If
this does end up being a closed low, would expect the start time to
be closer to Friday due to models typically moving closed lows too
fast.

On a side note, am not too concerned about winter weather or severe
weather with this system.  Looks like all the instability will be
east of the forecast area and temperatures will remain warm enough
behind the cold front Thursday to keep the precipitation as rain not
snow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 533 PM MDT Sat Apr 15 2017

GLD and MCK TAFs should remain VFR through the period with north
winds slackening and turning east overnight and then southeast
by mid day on Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...TL
LONG TERM...JTL
AVIATION...LOCKHART
Hazardous weather outlook, Apr 15, 10:24 AM CST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1024 AM MDT Sat Apr 15 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161630-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1024 AM MDT Sat Apr 15 2017 /1124 AM CDT Sat Apr 15 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Apr 15, 6:11 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
711 PM CDT SAT APR 15 2017

KSZ028-029-160100-
Gove KS-Logan KS-
711 PM CDT SAT APR 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOGAN AND
SOUTHWESTERN GOVE COUNTIES UNTIL 800 PM CDT...

At 711 PM CDT, a strong thunderstorm was reported 16 miles northeast
of Scott State Lake, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gove.

LAT...LON 3881 10092 3902 10089 3901 10033 3871 10037
TIME...MOT...LOC 0011Z 277DEG 21KT 3889 10079

Lockhart

The radar

The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gove

When
April 15, 6:56 PM CST
Where
Gove County, 8.35 mi S of Gove
Measured
1 in hail
Reported by
Public
Coordinates
38.830, -100.495

Hail already covering the ground and ranged in sizes from pea to nickel size, with a few quarter size stones.

Hail, Gove

When
April 15, 7:22 PM CST
Where
Gove County, 14.95 mi SSE of Gove
Measured
1 in hail
Reported by
Public
Coordinates
38.761, -100.346

The ground was covered in hail at the time of the report. Mostly pea and nickel size hail, with some quarter size hail mixed in.

Thunderstorm Wind, Gove

When
April 15, 7:22 PM CST
Where
Gove County, 14.95 mi SSE of Gove
Measured
65 kt (75 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.761, -100.346

Living cedar tree branches up to three inches in diameter broken off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691739, 691746, 691753.